Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: TTP and Crohn's
|Rickilynn - Fri Jul 02, 2010 8:27 pm||
My husband got TTP July 30 2009. He was in the hospital for 2 weeks, 10 days having pericisis treatment (taking out his platlets and put in frozen new platlets) and in ICU for those 10 days, he also had severe pain and was put on pain medicine. Moved to regular room for a few more days. He was home for 2 days and started having confusion, weak, fever, pain and weakness. Took him to the ER and they admitted him back into the hospital for another week to observe him and treat for pain. After a week he was sent home again and has followed up several times with Hematologist. He has been fine since then. My husband also has Crohn's and now since he has had TTP Doctors are scared of helping him. They all think they are going to induce TTP again. So, they don't know what to do now that my husband is full blown Crohn's flair up. They have been passing him from Doctor to Doctor. He seen a surgeon yesterday and said he could take out my husbands colon and rectum, but that is all he can do. Husband had a CT scan today. Doctor is suppose to call after he gets his hands on them. My husband was given a Remicade treatment 2 weeks ago and started flairing a few days after receiveing the treatment. He has gone down hill every since. He has lost 15lbs in 10 days, running a fever off and on and barely eating. I am having him drink Ensure to put on weight. He drinks 4 a day with 350 calories in each can. He is on Predisone (10mg) a day.
Before he has his colon and rectum removed we would really like to follow all medicine help first. Any ideas? I have been searching the internet for someone thats not scared to help him. He was on Remicade for almost 3 years before he got the TTP. The Doctors in our town -Spartanburg, SC. Think that the Remicade is what gave him the TTP. My husband went to MUSC in Charleston SC and they think the 6MP my husband was is what caused the TTP. So Doctors in Charleston and the Doctors here in Spartanburg got together and talked and they decided the Remicade was the best way to treat him. He had his first treatment since last year when he got TTP about 2 weeks ago. From then he has gone down hill a little everyday.It will be Tuesday or Wed before the Doctor will even get the results of the CT scan, so My husband lays in bed on his side with a heating pad cross his bottom (the heat makes his bottom feel better) and can do nothing but lay there. He does good to get to the bathroom. Please someone help mt husband so he can at least somewhat of a life again. He is only 38 years old. Thank you for your help in advance.
|Dr.M.Aroon kamath - Fri Jul 16, 2010 11:04 pm||
Well-documented cases of TTP associated with inflammatory bowel disease (IBD) are rare.
Thrombotic thrombocytopenic purpura have been reported in severe bowel ischemia and have been attributed to the thrombotic microangiopathy, which could mimic IBD.
Diagnosis of TTP is confirmed by laboratory findings of hemolytic schizocytic anemia and thrombocytopenia. The disease is thought to result from abnormal production of ultra-large multimers of vWF by damaged endothelial cells, which increase platelet adesiveness. Presence of antibodies inhibiting the vWF-cleaving protease activity lends support to the theory of autonomic origin.
In TTP, antibodies to an yeast Saccharomyces cerevisiae (ASCA) of IgG and IgA isotype are positive, with negative antineutrophil cytoplasmic antibodies (ANCA).
This positivity of ASCA combined with the negativity of ANCA is said to be highly specific and has a high positive predictive value for the diagnosis of TTP.
Interestingly, it has also been suggested that patients with von Willebrand disease may be protected from IBD!. This suggests that IBD could in some cases trigger or predispose the patient to TTP.
(Thompson NP, Wakefield AJ, Pounder RE. Inherited disorders of coagulation appear to protect against inflammatory bowel disease. Gastroenterology 1995; 108:1011-5.)
A case Thrombotic thrombocytopenic purpura affecting the small bowel alone at presentation and mimicking crohn's disease of terminal ileum has been reported.
The association of ulcerative colitis (UC) and thrombotic thrombocytopenic purpura (TTP) is rare.There have been Isolated reports of this association.
(http://www3.interscience.wiley.com/jour ... 1&SRETRY=0)
Several medications have been shown to cause TTP, including:
- oral birth control pills.
During post marketing surveillance of infliximab, there have been reports of "TTP-like" symptoms in some patients.The association of infliximab and TTP is(to the best of my knowledge) is as yet undetermined.
Infliximab was approved by the FDA for the treatment of Crohn's disease in August 1998. It is a relatively new therapeutic agent for management of crohn's disease. Suspected adverese reactions to drugs should be ideally reported to the concerned authorities (for reporting of adverse drug reactions) in your country of residence. You may discuss with your husband's treating doctor regarding this. I understand that your concerns are well founded. But, as your husband's illness is rather complicated (and perhaps rare), his management is best left to his doctors to decide.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.